Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 364, NWS Omaha, NE

August 22, 2011Fremont County, Mills County, Montgomery County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Aug 22, 2011, 4:10 AM CDT for Fremont County, Mills County, Montgomery County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2011, 4:10 AM CDT (09:10 UTC)
Expired
Aug 22, 2011, 5:00 AM CDT
In force
50 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Fremont County, IA, Mills County, IA, Montgomery County, IA

The radar

The Omaha radar (KOAX), 87 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:41 AM CDT, 29 minutes earlier.

Area forecast discussion, Aug 22, 3:41 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
341 AM CDT MON AUG 22 2011

...ONGOING THUNDERSTORMS WITH CHANCES THROUGH TONIGHT ARE THE
PRIMARY FORECAST CONCERNS...WITH HIGH HEAT INDEXES TUESDAY ANOTHER
CONCERN...

.DISCUSSION...

A LEAD DISTURBANCE INDICATED ON WATER VAPOR IMAGERY IS MOVING
THROUGH WESTERN NEBRASKA WITH ONLY ISOLATED THUNDERSTORMS ONGOING IN
EASTERN PORTIONS OF NORTH CENTRAL NEBRASKA. A LINE OF NUMEROUS
SHOWERS AND STORMS CURRENTLY FROM CEDAR COUNTY SOUTHEAST THROUGH
DOUGLAS AND SARPY COUNTY INTO SOUTHWEST IOWA HAS RESULTED IN A FEW
SEVERE WARNINGS AND FLASH FLOOD WARNINGS. CURRENT 0-3 KM MUCAPES UP
TO 1500 J/KG WITH 0-6 KM SHEAR OF 25-35 KTS. EXPECTING MORNING
SHOWERS AND THUNDERSTORMS MAINLY ALONG THE MISSOURI VALLEY TO
DIMINISH IN COVERAGE AND DEVELOPMENT BY AROUND NOON WITH SCATTERED
WORDING MENTIONED. NO TRIGGER IS EVIDENT FROM MODELS FOR THE
AFTERNOON AND EVENING. THAT AREA APPEARS TO RESIDE ACROSS FAR
EASTERN SOUTH DAKOTA INTO MINNESOTA AND NORTHERN IOWA. IT APPEARS
THAT ANY OUTFLOWS WHICH MAY EXIST FROM MORNING CONVECTION...MAY BE
THE MAIN FOCUS FOR DEVELOPMENT. MUCAPES SHOW INSTABILITY THIS
AFTERNOON WILL BE MORE THAN ADEQUATE RANGING AS HIGH AS 3500 TO 4500
J/KG...WITH 0-6KM SHEAR LACKING A BIT AT 25-30 KTS. STILL SUFFICIENT
TO SUPPORT A FEW SEVERE STORMS INTO THIS EVENING. POPS TONIGHT IN
THE LOW CHANCE CATEGORY GENERALLY EAST OF A NORFOLK THROUGH LINCOLN
AND BEATRICE LINE AND SLIGHT CHANCE TO THE WEST.

TUESDAY WILL BE THE WARMEST DAY OF THE WEEK WITH HIGHS IN THE MID
90S. DEWPOINTS TO REACH THE MID 70S WITH UPPER 70S FROM EAST CENTRAL
NEBRASKA INTO SOUTHWEST IOWA. THIS WILL RESULT IN HEAT INDEXES OF
105 TO A HIGHS AS 110. NEXT SHIFT WILL NEED TO CONSIDER THE NEED FOR
A HEAT ADVISORY. REGARDING THUNDERSTORM POTENTIAL...THE ATMOSPHERE
WILL BE VERY UNSTABLE WITH MU CAPES AS HIGH AS 6000 J/KG AND DEEP
LAYER SHEAR AROUND 30 KTS. MODELS DO NOT SHOW A SUFFICIENT
TRIGGER...SO DEVELOPMENT WILL BE CONDITIONAL. WILL CARRY A SLIGHT
CHANCE FOR THE AFTERNOON ALL AREAS...THEN A SLIGHT CHANCE FOR
NORTHEASTERN COUNTIES TUESDAY NIGHT AS A COLD FRONT MOVES IN.

FOR WEDNESDAY THROUGH FRIDAY...

A STRONG SHORTWAVE MOVING ALONG THE CANADIAN BORDER TUESDAY NIGHT
WILL BRING A COLD FRONT THROUGH THE CWA ON WEDNESDAY LOWERING HIGHS
TO THE UPPER 80S TO AROUND 90. FORECAST IS DRY UNTIL FRIDAY WITH A
SLIGHT CHANCE NORTHERN HALF WITH CONVERGE NEAR A STALLED FRONT
INCREASING IN THE AFTERNOON. THE GFS CONTINUES TO SHOW ORGANIZED
CONVECTION ALONG AND NORTH OF THE FRONT FOR FRIDAY NIGHT. HIGHS
THURSDAY AND FRIDAY TO RANGE FROM 85 TO 89.

WILL NOT MAKE ANY CHANGES TO THE FORECAST BEYOND FRIDAY.

ROBERG

&&

.AVIATION...
FOR THE 06Z TAFS...

+TSRA TO CONTINUE TO AFFECT KOMA TIL 11Z WITH +TSRAGS POSSIBLE.
HEAVY THUNDERSTORMS SHOULD END OR SLIDE EAST OF TERMINAL BY 13Z.
MVFR CIGS TO CONTINUE AT KOFK AS LONG AS 17Z. VFR CONDITIONS SHOULD
CONTINUE FOR KLNK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, Aug 21, 5:55 PM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
555 PM CDT SUN AUG 21 2011

IAZ056-080-091-NEZ016>018-030>033-042>044-050-051-065-066-078-
088>090-092-221300-
SHELBY-MONTGOMERY-PAGE-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-PLATTE-COLFAX-DODGE-BUTLER-SAUNDERS-SEWARD-
LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-PAWNEE-
555 PM CDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT ACROSS THE AREA AS AN UPPER
LEVEL DISTURBANCE DROPS SOUTHEAST FROM THE DAKOTAS. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...LARGE HAIL WILL BE
POSSIBLE IN THE STRONGER STORMS AS WELL AS LOCALLY HEAVY RAINFALL.
AN ADDITIONAL ROUND OF EVEN STRONGER THUNDERSTORMS IS EXPECTED
MONDAY AFTERNOON AND EVENING AS GULF MOISTURE STREAMS INTO THE
REGION. SOME OF THE THUNDERSTORMS COULD REACH SEVERE LEVELS WITH
STRONG WINDS AND LARGE HAIL BEING THE MAIN WEATHER THREATS.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI
RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THE HEAT AND HUMIDITY WILL RETURN TO EASTERN NEBRASKA AND
SOUTHEAST IOWA ON TUESDAY. HEAT INDEX VALUES WILL LIKELY RANGE
FROM 100 TO 105 DURING THE AFTERNOON HOURS. COOLER WEATHER IS
EXPECTED FOR THE REMAINDER OF THE WEEK.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER
FOR THE NEXT SEVERAL WEEKS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON MONDAY.

IAZ043-055-069-079-090-NEZ011-012-015-034-045-052-053-067-068-091-
093-221300-
MONONA-HARRISON-POTTAWATTAMIE-MILLS-FREMONT-KNOX-CEDAR-THURSTON-
BURT-WASHINGTON-DOUGLAS-SARPY-CASS-OTOE-NEMAHA-RICHARDSON-
555 PM CDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT ACROSS THE AREA AS AN UPPER
LEVEL DISTURBANCE DROPS SOUTHEAST FROM THE DAKOTAS. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...LARGE HAIL WILL BE
POSSIBLE IN THE STRONGER STORMS AS WELL AS LOCALLY HEAVY RAINFALL.
AN ADDITIONAL ROUND OF EVEN STRONGER THUNDERSTORMS IS EXPECTED
MONDAY AFTERNOON AND EVENING AS GULF MOISTURE STREAMS INTO THE
REGION. SOME OF THE THUNDERSTORMS COULD REACH SEVERE LEVELS WITH
STRONG WINDS AND LARGE HAIL BEING THE MAIN WEATHER THREATS.

MINOR TO MODERATE FLOODING CONTINUES ALONG THE MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THE HEAT AND HUMIDITY WILL RETURN TO EASTERN NEBRASKA AND
SOUTHEAST IOWA ON TUESDAY. HEAT INDEX VALUES WILL LIKELY RANGE
FROM 100 TO 105 DURING THE AFTERNOON HOURS. COOLER WEATHER IS
EXPECTED FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE ON MONDAY.

In the hours before

Special weather statement, Aug 22, 12:43 AM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1243 AM CDT MON AUG 22 2011

IAZ069-220630-
POTTAWATTAMIE IA-
1243 AM CDT MON AUG 22 2011

...SPECIAL WEATHER STATEMENT FOR EASTERN POTTAWATTAMIE COUNTY UNTIL
130 AM CDT...

AT 1237 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MINDEN...OR 25 MILES NORTHEAST OF
OMAHA...MOVING SOUTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OAKLAND...
  CARSON...
  MACEDONIA...
  HANCOCK...

DERGAN
Special weather statement, Aug 22, 1:09 AM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
109 AM CDT MON AUG 22 2011

IAZ055-220700-
HARRISON IA-
109 AM CDT MON AUG 22 2011

...SPECIAL WEATHER STATEMENT FOR CENTRAL HARRISON COUNTY UNTIL 200 AM
CDT...

AT 106 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR MONDAMIN...OR 32 MILES NORTH OF OMAHA...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LOGAN...
  MAGNOLIA...
  WOODBINE...

DERGAN
Special weather statement, Aug 22, 1:22 AM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
122 AM CDT MON AUG 22 2011

NEZ044-045-220700-
DODGE NE-WASHINGTON NE-
122 AM CDT MON AUG 22 2011

...SPECIAL WEATHER STATEMENT FOR WASHINGTON AND NORTHEASTERN DODGE
COUNTIES UNTIL 200 AM CDT...

AT 120 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HOOPER...OR 37 MILES NORTHWEST OF OMAHA...
MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NICKERSON...
  KENNARD...
  BLAIR...
  WINSLOW...
  HERMAN...

DEWALD
Special weather statement, Aug 22, 1:49 AM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
149 AM CDT MON AUG 22 2011

IAZ069-079-NEZ052-220730-
DOUGLAS NE-MILLS IA-POTTAWATTAMIE IA-
149 AM CDT MON AUG 22 2011

...SPECIAL WEATHER STATEMENT FOR DOUGLAS...NORTHEASTERN MILLS AND
SOUTHWESTERN POTTAWATTAMIE COUNTIES UNTIL 230 AM CDT...

AT 149 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR OMAHA...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COUNCIL BLUFFS...
  GLENWOOD...
  TREYNOR...
  MALVERN...
  LAKE MANAWA STATE PARK...
  SILVER CITY...
  HASTINGS...
  HENDERSON...

DEWALD
Special weather statement, Aug 22, 2:01 AM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
201 AM CDT MON AUG 22 2011

NEZ015-018-033-220745-
CUMING NE-THURSTON NE-WAYNE NE-
201 AM CDT MON AUG 22 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WAYNE...WESTERN
THURSTON AND NORTHERN CUMING COUNTIES UNTIL 245 AM CDT...

AT 158 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF WAKEFIELD...OR 28 MILES
NORTHEAST OF NORFOLK...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EMERSON...
  PENDER...
  THURSTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DERGAN
Special weather statement, Aug 22, 2:29 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
229 AM CDT MON AUG 22 2011

NEZ012-220815-
CEDAR NE-
229 AM CDT MON AUG 22 2011

...SPECIAL WEATHER STATEMENT FOR SOUTHERN CEDAR COUNTY UNTIL 315 AM
CDT...

AT 226 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF HARTINGTON...OR 20 MILES SOUTH
OF YANKTON...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HARTINGTON...
  COLERIDGE...
  LAUREL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

DERGAN

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 12:59 AM CDTSevere Thunderstorm WarningOAXCuming46 min
Aug 22, 1:02 AM CDTSevere Thunderstorm WarningOAXKnox34 min
Aug 22, 1:10 AM CDTSevere Thunderstorm WarningOAXCedar, Wayne28 min
Aug 22, 1:41 AM CDTSevere Thunderstorm WarningOAXBurt, Cuming19 min
Aug 22, 2:33 AM CDTSevere Thunderstorm WarningOAXCuming42 min
Aug 22, 2:34 AM CDTSevere Thunderstorm WarningOAXCedar41 min
Aug 22, 2:39 AM CDTSevere Thunderstorm WarningOAXDouglas51 min
Aug 22, 3:15 AM CDTSevere Thunderstorm WarningOAXDodge, Washington45 min
Aug 22, 3:32 AM CDTFlash Flood WarningOAXDouglas, Sarpy4 hr
Aug 22, 3:49 AM CDTFlash Flood WarningOAXBurt, Cuming, Thurston, Wayne4 hr
Aug 22, 4:05 AM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders40 min
Aug 22, 7:29 AM CDTAreal Flood AdvisoryOAXDouglas, Sarpy3 hr
Aug 22, 2:23 AM CDTSevere Thunderstorm WarningOAXMills52 min
Aug 22, 4:42 AM CDTSevere Thunderstorm WarningOAXFremont, Page48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.